Patients arrive with peculiar posturing or difficulty speaking,
and are usually quite upset and worried that they are having a stroke.
Often there is no history offered at all--the patient may not be
able to speak, may not be aware he took any phenothiazines or butyrophenones
(e.g., Haldol has been used to cut heroin), may not admit he takes
psychotropic medication, or may not make the connection between symptoms and
drug (e.g., one dose of Compazine given for vomiting). Acute dystonias usually
present with one or more of the following symptoms:
buccolingual: protruding or pulling sensation of tongue
torticollic: twisted neck, or facial muscle spasm
oculogyric: roving or deviated gaze
tortipelvic: abdominal rigidity and pain
opisthotonic: spasm of the entire body
These acute dystonias can resemble partial seizures, the posturing of
psychosis, or the spasms of tetanus, strychnine poisoning, or electrolyte
imbalances. More chronic neurologic side effects of phenothiazines, including
the restlessness of akathisia, tardive dyskinesias, and Parkinsonism, do not
usually respond as dramatically to drug treatment as the acute dystonias.
What to do:
Give 2mg of benztropine (Cogentin) or 50mg of diphenhydramine (Benadryl)
iv, and watch for improvement of the dystonia over the next five minutes. This
step is both therapeutic and diagnostic. Benztropine produces fewer side
effects (mostly drowsiness), and may be slightly more effective, but
diphenhydramine is more likely to be on hand in the ED.
Instruct the patient to discontinue the offending drug, and arrange for
followup if medications must be adjusted. If the culprit is long-acting,
prescribe benztropine (Cogentin) 2mg or diphenhydramine (Benadryl) 25mg po q6h
for 24 hours to prevent a relapse.
What not to do:
Do not persist with treatment in the face of a questionable response or no
response, but get on with the workup to find another etiology for the dystonia
(tetanus, seizures, hypomagnesemia, hypocalcemia, alkalosis, muscle disease,
Do not use intravenous diazepam first, because it relaxes spasms due to
other etiologies, and thus leaves the diagnosis unclear.
The extrapyramidal motor system depends on excitatory cholinergic neurotransmitters and inhibitory dopaminergic neurotransmittors, the latter susceptible to blockage by phenothiazine and butyrophenone medications.
Anticholinergic medications restore the excitatory-inhibitory balance. One
intravenous dose of benztropine or diphenhydramine is relatively innocuous and
rapidly diagnostic, and is probably justified as an initial step in any
patient with a dystonic reaction.
Lee AS: Treatment of drug-induced dystonic reactions. JACEP 1979;8:453-457.